Oral desensitization to levothyroxine
I have a 51 yo female patient who has severe Graves disease with worsening hypothyroidism who has very strong history of sensitivity to several preparations of thyroid replacement. She actually reported recurrent chronic hives associated with initial treatments of thyroid over a 4 year period which motivated her to stop treatment on her own. After representing to her Internist with severe hypothyroid 3 months ago she was started on a low dose of levothyroxine 13 micrograms (Brand name Tirosynt). Unfortunately hives again were noted over the foirst 3 weeks of use, but the medicine was continued because the patient felt improvement of energy. Unfortunately on the 22 day of treatment she developed full blown anaphylaxis with generalized hives and drop in blood pressure and active wheezing that lead to hospitalization. The Thyroid replacement was stopped and allergic symptoms resolved.
She has been free of any skin reactivity off the thyroid replacement over the past month. Her history is also complicated by the fact that she has Bipolar disorder and is reluctant to take oral steroids because of worsening mania on prednisone.
I believe I need to attempt an inpatient desensitization protocol with thyroid replacement. Unfortunately I can't seem to find a protocol, and I also am having trouble finding a liquid preparation that would allow me to give the hormone orally. Has anyone had any success at establishing a tolerance to thyroid by using a desensitization protocol similar to insulin or penicillin tolerance protocols? What initial dose would you start at? Probably would only premedicate with antihistamines. Any other suggestions?
I found a single case report of successful oral desensitization to levothyroxine: Fevzi D, et al. Successful oral desensitization to levothyroxine. Ann Allergy Asthma Immunol. 2013; 111: 146-147.
In their report they did not premedicate, started with levothyroxine 0.01 ug, and over 2 days got to a cumulative dose of 81.91 ug.
Hope this helps.
Patricia McNally, MD, FAAAAI